Nebraska, 2015

Hail and Damaging Wind in Nebraska, August 9, 2015

August 9, 2015 · NWS LBF · 3 events in 2 counties and zones

Isolated thunderstorms produced large hail and strong winds across parts of north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Isolated thunderstorms produced large hail and strong winds across parts of north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 12:09 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 9, 12:09 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
109 PM CDT SUN AUG 9 2015

.SYNOPSIS...
ISSUED AT 328 AM CDT SUN AUG 9 2015

AN AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE FROM CENTRAL
INTO EASTERN SOUTH DAKOTA ASSOCIATED NEAR A WEAK FRONTAL BOUNDARY
EXTENDING FROM SRN MINN THROUGH CENTRAL SOUTH DAKOTA INTO THE
WESTERN NEBR PNHDL. ANOTHER AREA OF THUNDERSTORMS REMAINS ANCHORED
ON THE CUSP OF A WARM FRONT FROM ECTRL NEBR INTO SWRN IA.

DEWPOINTS IN WRN NEBR RANGING IN THE MID TO UPPER 60S. PATCHY FOG
EXISTS FROM CENTRAL INTO NERN NEBR.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 328 AM CDT SUN AUG 9 2015

NEAR TERM CONCERN IS THE DEVELOPMENT OF PATCHY FOG UNTIL MID
MORNING. MODELS ARE IN FAIR AGREEMENT FOR FOG TO CONTINUE EXPANDING
WESTWARD INTO THE SERN PNHDL AND SWRN NEBR. SKIES LOOK TO BE PARTLY
SUNNY TODAY...WITH ANY STRATUS FROM EARLY MORNING FOG TO BURN OFF BY
10AM CDT. FCST HIGHS TODAY TO RANGE MAINLY FROM 86 TO 90 DEGREES
WITH A DOWNSLOPING WESTERLY WINDS HELPING TO MIX DOWN H85 TEMPS OF
23 TO 27C. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP THIS
AFTERNOON IN NCTRL NEBR SOUTHWARD ACROSS THE ERN HALF OF THE FA.
WHILE MID LEVEL LAPSE RATES ARE ONLY 6.5 TO 7C/KM...SBCAPES WILL
INCREASE TO 1500 TO 2000 J/KG EAST OF AN ANW THROUGH NORTH PLATTE
LINE. THE STRONGEST DEEP LAYER SHEAR WILL BE IN NERN FA RANGING FROM
40 TO 50 KTS SUPPORTIVE OF A FEW SEVERE STORMS. AREA FOR BEST STORM
DEVELOPMENT WILL BE FROM SCTRL SD INTO THE ERN HALF OF NCTRL NEBR.
ISOLATED DEVELOPMENT POSSIBLE FURTHER SOUTHWEST INTO LINCOLN AND
FRONTIER COUNTY.

STORM INITIATION THIS AFTERNOON WILL KEEP CHCS THIS EVENING ACROSS
THE ERN HALF OF FA EXITING FAR ERN ZONES AFTER 06Z. A FEW SEVERE
STORMS POSSIBLE THIS EVENING EAST OF VALENTINE THROUGH BURWELL WITH
A FEW STRONG STORMS POSSIBLE SOUTHWEST OF THIS LINE TO AROUND THE
NORTH PLATTE AREA.

UPPER RIDGING IS FORECAST ACROSS THE CNTRL AND NRN ROCKIES AS A
CLOSED LOW MOVES OVER THE HUDSON BAY REGION. SURFACE HIGH PRESSURE
WILL BUILD ACROSS THE NRN INTO THE CNTRL PLAINS OVERNIGHT. LOWS IN
WRN NEBR SLIGHTLY COOLER THAN RECENT NIGHTS RANGING FROM THE UPPER
50S TO LOWER 60S MOST AREAS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 328 AM CDT SUN AUG 9 2015

MODEL GUIDANCE REMAINS IN GOOD AGREEMENT WITH THE AMPLIFICATION OF
A UPPER LEVEL RIDGE ACROSS THE INTERMOUNTAIN WEST EARLY NEXT WEEK.
THIS WILL FAVOR A GENERAL NORTHWEST STEERING FLOW ACROSS THE HIGH
PLAINS AND ADJACENT SANDHILLS THROUGH THE ENTIRE WORK WEEK. WHILE
THE FORECAST AREA REMAINS ON THE EASTERN PERIPHERY OF THE BUILDING
RIDGE AND PLENTIFUL LOWER TROPOSPHERIC MOISTURE WILL BE IN
PLACE...PRECIPITATION CHANCE WILL BE MAINLY TIED TO THE HIGHER
TERRAIN OFF TO OUR WEST. PRECIPITATION CHANCES ARE NOT NIL HOWEVER
AS THE OCCASIONAL PASSAGE OF A WEAK PERTURBATION MAY BE SUFFICIENT
TO GENERATE/MAINTAIN AN ISOLATED THUNDERSTORM. ONE SUCH
OPPORTUNITY ARRIVES LATE MONDAY OR EARLY ON TUESDAY...BUT THE
TREND OF THE MODELS CONTINUES TO CONFINE THE CHANCES ONLY ACROSS
OUR FAR SOUTHWEST. OTHERWISE THE NEXT NOTABLE SHOT A QPF ARRIVES
LATE WEEK WHEN A SHORTWAVE BREAKSDOWN THE UPPER RIDGE AND FORCES A
COLD FRONT ACROSS THE PLAINS.

POST FRONTAL CONDITIONS WILL PROMOTE A SLIGHT COOL DOWN ON
MONDAY...BUT THEREAFTER DAYTIME TEMPERATURES ARE FORECAST TO
GRADUALLY INCREASE AS HIGH PRESSURE BUILDS TO THE SOUTHWEST OF THE
FORECAST AREA AND INCREASING THERMAL ADVECTION SPREADS EAST FROM
THE ROCKIES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1250 PM CDT SUN AUG 9 2015

A WARM FRONT ACROSS NORTHERN NEBRASKA WILL BE THE FOCUS FOR
SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THE EVENING
HOURS. OTHER MORE ISOLATED STORMS WILL BE POSSIBLE ACROSS WESTERN
AND SOUTHWEST AND INTO CENTRAL NEBRASKA. WINDS WILL BE LIGHT AND
VARIABLE EXCEPT STRONGER AND GUSTY NEAR ANY THUNDERSTORM. VFR WILL
BE THE RULE OUTSIDE ANY STORM ACTIVITY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ROBERG
SHORT TERM...ROBERG
LONG TERM...JACOBS
AVIATION...TAYLOR
Hazardous weather outlook, Aug 9, 9:45 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1045 AM CDT SUN AUG 9 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-101545-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1045 AM CDT SUN AUG 9 2015 /945 AM MDT SUN AUG 9 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK AREA OF LOW PRESSURE WILL DEVELOP ACROSS NORTH CENTRAL
NEBRASKA THIS AFTERNOON...WITH A WARM FRONT EXTENDING EAST FROM
THE LOW THROUGH THE BASSETT...O'NEILL...CHAMBERS AND EWING AREAS.
SCATTERED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THIS WARM
FRONT LATE THIS AFTERNOON...WITH SOME OF THE STORMS POSSIBLY
BECOMING SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE NEAR THE WARM FRONT.

OTHER STORMS ARE EXPECTED TO DEVELOP ACROSS THE NORTHERN NEBRASKA
PANHANDLE INTO WESTERN NEBRASKA. THESE STORMS WILL TRACK
SOUTHEAST INTO CENTRAL NEBRASKA THIS EVENING. A SEVERE STORM OR
TWO WILL BE POSSIBLE WITH THIS CLUSTER OF STORMS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY AS AN UPPER LEVEL
RIDGE BEGINS TO BREAK DOWN. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM CDT THIS
AFTERNOON...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION
AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, Aug 9, 1:27 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
227 PM CDT SUN AUG 9 2015

NEZ010-092015-
HOLT NE-
227 PM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HOLT COUNTY UNTIL
315 PM CDT...

AT 226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PAGE...OR 8 MILES EAST OF ONEILL...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PAGE AROUND 245 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE INMAN AND OPPORTUNITY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 308 AND 328.
 HIGHWAY 281 NEAR MILE MARKER .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN NORTH PLATTE .

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4244 9865 4251 9864 4261 9861 4263 9836
      4262 9831 4231 9830 4221 9830
TIME...MOT...LOC 1926Z 302DEG 17KT 4249 9848

TAYLOR
Local storm report, Aug 9, 1:49 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
249 PM CDT SUN AUG 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             5 N PAGE                42.47N 98.42W
08/09/2015  E1.00 INCH       HOLT               NE   PUBLIC

&&

SBAKER

The radar

The Sioux Falls radar (KFSD), 185 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Holt

When
August 9, 1:49 PM CST
Where
Holt County, 4.84 mi N of Page
Measured
1 in hail
Reported by
Public
Coordinates
42.470, -98.420

Hail, Wheeler

When
August 9, 4:18 PM CST
Where
Wheeler County, 11.32 mi NW of Bartlett
Measured
1 in hail
Reported by
Public
Coordinates
42.000, -98.700

Thunderstorm Wind, Wheeler

When
August 9, 6:02 PM CST
Where
Wheeler County, Bartlett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.880, -98.550

Half inch size hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587785, 587786, 587787.